Jump to content

Midodrine


Recommended Posts

Can someone please describe to me the pros/cons of midodrine and if you like it. I had my follow up appt yesterday with my primary care and it was obvious she didn't know about dysautonomia and until i can find a "specialist" or someone knowledgable, I had to follow up with her. She told me to stop the current cymbalta and klonopin and gave me a prescription for 5mg (3x/day) midodrine. I just wanted to hear opinions on this medication.

Thank you guys!!!

Link to comment
Share on other sites

I take midodrine (2.5) twice a day. I do notice that it increased my ability to stay upright. I get that feeling that I have to immediately lie down less often on the midodrine. I don't seem to have any side effects from it but do not take it later than 2 p.m.

I take the small dosage because my blood pressure is normal to borderline high while sitting (130/80). I have not found that the midodrine increases my blood pressure.

Link to comment
Share on other sites

I am supposed to be taking 7.5mg three times a day (I weigh 138lbs), but have stopped taking the third dose. I find that it works fabulously well in the morning, not so great in the afternoon, and not at all in the evening. I follow up in August with my MD and will tell him this, then. I do get severe head itching from it, some days much worse than others. It the morning, it keeps my SBP above 99 for about three or four hours. This is usually enough time for me to eat something, shower, run errands, or whatever.

What was the reason for stopping the Cymbalta? I found that to be a difficult drug to wean from, and it was very effective for my pain. I didn't like the way it made me feel emotionally, though, so I have stayed off it since stopping for testing.

Link to comment
Share on other sites

I have been taking 5 mg, 5 times a day. Upon waking, 10am, 1pm, 4pm and at 7. However, I am with Julie. It increases my Systolic pressure but the diastolic remains in the 50s. On the midodrine, my BP readings come in around 100/50 sitting.

The benefits? I am able to get through the day without problems of dizziness. I can go to work, run errands, hang out with friends and basically feel like a normal, single 30 year old female for the most part.

The downside? The intense migraines that I take amitryptiline for have come back with a vengeance since I started midodrine. The only thing that hasn't happened is the severe neck pain. If you already have headaches, I would be very careful. I have severe, severe dry mouth. Most days consist of me drinking about 4.5L of water and sucking half a bag of Halls Breezers just to keep from drinking another couple liters of water. Of course, there is the head fullness and itching. I get goosebumps all over as well and random chills when it is not cold at all.

All in all, it is a very effective medicine for my hypotension but it is not without its flaws. I typically have to give it a good 45 minutes to kick in.

I am curious though, why did the doctor take you off of Cymbalta?

Link to comment
Share on other sites

I took midodrine for almost a month consistently after my ablation. I took 5mg three times a day. I honestly didn't feel like it really helped me at all. The side effects were pretty bad - head tingling, goosebumps,and cold/chills when it was 90 degrees out. My dr has switched me to florinef now and I already feel a bit better on this.

Link to comment
Share on other sites

Thank you guys for sharing your stories and advice with me. Those side effects sound icky but so is being lightheaded all day for me.

Cymbalta..... I originally was prescribed cymbalta/klonopin by some random dr at an urgent care clinic who told me that i had post partum depression. I knew that was not true. However, after months and months of frustrating dr visits and no test results, i decided, what do i have to loose and tried taking them to see if they help me feel better. well, the next week turned out to be my tilt table test which confirmed pots and ncs. I had told the dr who performed the test about the cymbalta/klonopin and he told me to continue them until my follow up appointment because one was a vasoconstrictor and the other helps with the nervous system and that maybe i'd see some relief from one or both. My follow up was yesterday with primary care and when I was telling her everything she asked me was I depressed like five times and each time I would say no and she kept reiterating the fact that if i was not having depression that i did not need to be taking either prescription. she didn't answer me why but just said stop them and of course gave me directions to wean from them. But honestly, and i told her this, i couldn't tell anything from the cymbalta but the klonopin helped me tremendously. I can actually feel sort of human and drive and do things if i take that. She didn't seem too intrested and that is why i think i need to speak with someone who knows more about the condition.

(lizababy) what causes the systolic BP to increase but the dyostolic to not increase?

Link to comment
Share on other sites

I'm on paxil (an SSRI) and midodrine. The paxil has reduced the symptoms produced by high adrenaline (high BP on standing, chest pain, tremor, etc), and the midodrine helps with my pooling and fatigue. I'm wondering why you have to quit the Cymbalta? Why can't you just add midodrine to your regimen?

Midodrine does cause strange side effects, but it helps me with the fatigue which makes the side effects worth enduring.

Link to comment
Share on other sites

redoctober..... what is Phenylephrine? does it do something similar to the body as the midodrine is supposed to do?

thankful.... thank you. I'm not sure why she(dr) was so set on me getting off the cymbalta but it seemed like a really big deal to her that if i weren't depressed that there was no other reason to be on it. I had only been taking for about 3 1/2 weeks now and I can't really tell any sort of difference. Not even sure what the ssri's are supposed to do with pots. Do you know? but unless it takes a while to get into the system and begin to work, I don't think I've felt any change in my symptoms from it.

Ok, i appreciate all the responses and feedback, not looking forward to the "tingly" sensation. Does it hurt or just prickle like your leg falls asleep?

Link to comment
Share on other sites

redoctober..... what is Phenylephrine? does it do something similar to the body as the midodrine is supposed to do?

As I understand it...phenylephrine is a vasoconstrictor...works somewhat like pseudoephedrine, but perhaps more directly so. I really don't get any side-effects from it...and it seems to be helpful.

Link to comment
Share on other sites

Honestly, I'm not sure what SSRI's do for POTS. I'm sure there are others here who can explain things. But they do take weeks to months before really helping. It's been 3 months on Paxil for me and I'm finally getting regular relief from my fatigue, but it's affecting my blood pressure oddly too. The midodrine really helps with the BP issues though, and I don't notice the side effects much anymore. The prickling doesn't hurt for me, it just feels tingle and at worse it feels like ants on my scalp. I wear wool socks when I'm taking higher doses because my feet get quite cold. After taking it for 6 weeks, I don't have the tingling much.

Link to comment
Share on other sites

misstraci - I have no idea why only my systolic has been increasing! My dr also indicated that my heart rate would decrease when using midodrine. HAHA! That has not been the case. It has actually been getting higher lately while my blood pressure has been tolerable.

I do recommend monitoring your blood pressure when first starting midodrine. I am a little compulsive about it as I wanted to have a good feel for what exactly it was doing to my body. Also, because incorrect dosing can cause hypertension I wanted to ensure that my bp did not go from one extreme to another.

ETA:

It isn't uncommon that you wouldn't have felt any effects from the Cymbalta after only 3 1/2 weeks. About 8 months before my NCS became life impeding, I weaned off of Cymbalta after having been on it for the previous 2 years for generalized muscular pain following a spinal fusion. Knowing what I know now, I wonder if the Cymbalta simply kept my body in check and by going off of it allowed symptoms to become more pronounced.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...